Alert archive / Minnesota / Wind Advisories in 2008

Wind Advisory 26, NWS Grand Forks, ND

September 1, 20085 counties in Minnesota

NWS Grand Forks, ND issued this wind advisory at Sep 1, 2008, 4:01 AM CDT for 5 counties in Minnesota. It took effect at Sep 1, 2008, 12:00 PM CDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Sep 1, 2008, 4:01 AM CDT (09:01 UTC)
In effect from
Sep 1, 2008, 12:00 PM CDT
Expired
Sep 1, 2008, 7:00 PM CDT
In force
7 hr
Issued by
NWS Grand Forks, ND

Counties Becker County, MN, Grant County, MN, Hubbard County, MN, Otter Tail County, MN, Wadena County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 176 km from the middle of the area, began a volume at 09:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 9.0 hours before the alert went out and 242 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2008-09-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2008-09-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 183 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2095 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
183 m²/s²
0-3 km storm-relative helicity
262 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS73 KFGF 010901
NPWFGF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND FORKS ND
401 AM CDT MON SEP 1 2008

...WIND ADVISORY FROM 12 PM THIS AFTERNOON TO 7 PM THIS EVENING...

.A STRONG SURFACE PRESSURE GRADIENT AHEAD OF AN APPROACHING LOW
PRESSURE SYSTEM WILL CAUSE GUSTY SOUTHERLY WINDS ACROSS PART OF
WEST CENTRAL MINNESOTA TODAY.

MNZ024-027-028-030>032-040-020000-
/O.NEW.KFGF.WI.Y.0026.080901T1700Z-080902T0000Z/
HUBBARD-WEST BECKER-EAST BECKER-WEST OTTER TAIL-EAST OTTER TAIL-
WADENA-GRANT-
INCLUDING THE CITIES OF...PARK RAPIDS...DETROIT LAKES...
WOLF LAKE...FERGUS FALLS...NEW YORK MILLS...WADENA...ELBOW LAKE
401 AM CDT MON SEP 1 2008

...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 7 PM CDT THIS
EVENING...

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM NOON TODAY TO 7 PM CDT THIS
EVENING. 

AN APPROACHING LOW PRESSURE SYSTEM OVER THE CENTRAL DAKOTAS IS
EXPECTED TO DEVELOP GUSTY SOUTHERLY WINDS TODAY ACROSS PART OF
WEST CENTRAL MINNESOTA. THE SOUTHERLY WINDS ARE FORECASTED TO BE
SUSTAINED NEAR 30 MPH WITH OCCASIONAL WIND GUSTS AROUND 40 MPH.

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH OR FREQUENT
GUSTS TO 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING
DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA
CAUTION...ESPECIALLY ON EAST TO WEST ORIENTED ROADS.

$$
G2/TG
2 follow-up statements
000 
WWUS73 KFGF 012031
NPWFGF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND FORKS ND
331 PM CDT MON SEP 1 2008

...WIND ADVISORY TO 7 PM THIS EVENING...

.A STRONG SURFACE PRESSURE GRADIENT AHEAD OF AN APPROACHING LOW
PRESSURE SYSTEM WILL CAUSE GUSTY SOUTHERLY WINDS ACROSS PARTS OF
WEST CENTRAL MINNESOTA INTO EARLY EVENING.

MNZ024-027-028-030>032-040-020000-
/O.CON.KFGF.WI.Y.0026.000000T0000Z-080902T0000Z/
HUBBARD-WEST BECKER-EAST BECKER-WEST OTTER TAIL-EAST OTTER TAIL-
WADENA-GRANT-
INCLUDING THE CITIES OF...PARK RAPIDS...DETROIT LAKES...
WOLF LAKE...FERGUS FALLS...NEW YORK MILLS...WADENA...ELBOW LAKE
331 PM CDT MON SEP 1 2008

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING. 

AN APPROACHING LOW PRESSURE SYSTEM OVER THE CENTRAL DAKOTAS WILL
RESULT IN GUSTY SOUTHERLY WINDS INTO THIS EVENING ACROSS PARTS OF WEST
CENTRAL MINNESOTA. SOUTHERLY WINDS WILL CONTINUE TO BE SUSTAINED
NEAR 30 MPH WITH OCCASIONAL GUSTS TO AROUND 40 MPH.

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH OR FREQUENT
GUSTS TO 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING
DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA
CAUTION...ESPECIALLY ON EAST TO WEST ORIENTED ROADS.

$$
000 
WWUS73 KFGF 012353
NPWFGF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND FORKS ND
653 PM CDT MON SEP 1 2008

...WINDS CONTINUE TO SLOWLY SUBSIDE...

.WINDS WILL CONTINUE TO SUBSIDE OVERNIGHT...ALTHOUGH GUSTS TO 30
MPH WILL OCCUR WITH THE COLD FRONTAL PASSAGE LATER THIS EVENING.

MNZ024-027-028-030>032-040-020100-
/O.EXP.KFGF.WI.Y.0026.000000T0000Z-080902T0000Z/
HUBBARD-WEST BECKER-EAST BECKER-WEST OTTER TAIL-EAST OTTER TAIL-
WADENA-GRANT-
INCLUDING THE CITIES OF...PARK RAPIDS...DETROIT LAKES...
WOLF LAKE...FERGUS FALLS...NEW YORK MILLS...WADENA...ELBOW LAKE
653 PM CDT MON SEP 1 2008

...WIND ADVISORY WILL EXPIRE AT 7 PM CDT THIS EVENING...

THE WIND ADVISORY WILL EXPIRE AT 7 PM CDT THIS EVENING. 

SOUTH WINDS WILL CONTINUE TO SUBSIDE...AND GRADUALLY TURN TO THE
WEST BEHIND A COLD FRONT. A FEW GUSTS TO 30 MPH MAY ACCOMPANY THE
COLD FRONT LATER TONIGHT.

$$
DK

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this wind advisory went out at Sep 1, 4:01 AM CDT, 0 minutes earlier.

Area forecast discussion, Sep 1, 4:01 AM CDT, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
401 AM CDT MON SEP 1 2008

.SHORT TERM...CHALLENGES WILL REVOLVE AROUND APPROACHING COLD
FRONT INCLUDING STRONG WIND AND HEAVY RAIN POTENTIAL. 00Z MODELS
INITIALIZED GOOD AND IN DECENT AGREEMENT. WILL FOLLOW A BLEND.

STRONG COLD FRONT (DVL 75F/MOT 53F) CURRENTLY (08Z) EXTENDS FROM
THE NW FA THROUGH CENTRAL ND. UPPER TROUGH/LOW ACROSS THE PAC NW
WILL PROPAGATE NE INTO NW ND BY TUE MORNING. SFC BOUNDARY/COLD
FRONT WILL SLOWLY MOVE E DURING THIS TIME.

SFC TROUGH/COLD FRONT WILL EXTEND FROM NEAR A ROX-LISBON LINE BY
00Z TUE. THUS...FOR MUCH OF THE FA THE SFC PRESSURE GRADIENT WILL
WEAKEN DURING THE AFTERNOON HOURS. HOWEVER...THE SFC PRESSURE
GRADIENT WILL REMAIN STRONG THROUGH MUCH OF THE AFTERNOON HOURS
ACROSS A PORTION OF MY WC MN COUNTIES. THIS COMBINED WITH MAX
TEMPS NEAR 90F AND SUFFICIENT MIXING OF WINDS ALOFT (850MB WINDS
NEAR 40KNTS) WILL RESULT IN SUSTAINED SFC WINDS NEAR 30MPH ACROSS
THIS AREA. WILL ISSUE A WIND ADVISORY FOR THE AFTERNOON HOURS FOR
THE SE FA.

AS SYSTEM SHIFTS EAST STRONG 850MB BAROCLINIC ZONE WILL SHIFT
THROUGH THE FA. ASSOCIATED FRONTOGENETICAL FORCING WILL RESULT IN
INCREASING RAIN CHANCES FROM W TO E THROUGH THE DAY AND INTO
TONIGHT. PRECIPITABLE WATER VALUES ALONG AND JUST BEHIND THE FRONT
WILL BE NEAR 2.0 INCHES. STORM MOTION IS PARALLEL TO THE FRONT.
GIVEN STRONG LOW-LEVEL FORCING AND ABOVE FACTORS...THINK LOCALLY
HEAVY IS POSSIBLE AND WILL MENTION RW+ IN THE GRIDS (MAINLY ALONG
AND JUST BEHIND EXPECTED POSITION OF THE FRONT). THINKING
WIDESPREAD QPF AROUND 1.0 INCH WITH LOCALLY HEAVIER RAIN LIKELY.
REGARDING FLASH FLOOD POTENTIAL...THINK RISK IS RELATIVELY LOW.
WHY?...ALTHOUGH SYSTEM IS SLOW MOVING...FRONT IS STILL PROGRESSIVE
(NEVER STALLS). MAJORITY OF PRECIP WILL OCCUR ON COOL SIDE OF THE
BOUNDARY MEANING RAINFALL RATES SHOULD BE MANAGEABLE (WEAK TO NO
INSTABILITY). PLUS...FLASH FLOOD GUIDANCE IS VERY HIGH.

TEMPS VERY TRICKY CONSIDERING GRADIENT. DID TRY TO TIME THE FRONT
IN THE HOURLY TEMP GRIDS FOR TODAY/TONIGHT.

UPPER LOW LIFTS N OF THE INTERNATIONAL BORDER ON TUE...EFFECTIVELY
DRY SLOTTING THE FA. MODELS HAVE TRENDED A BIT QUICKER WITH
THIS...AND DID LOWER POPS ACROSS THE S FA ON TUE. MODELS SUGGEST
DRY SLOT AT MID-UPPER LEVELS...BUT KEEP CLOUDS AT LOW-LEVELS.
GIVEN POSSIBLE LOW CLOUDS ON TUE...DID LOWER MAX TEMPS 3-5F.

SHOULD BE DRY AFTER TUE AS SFC HIGH PRESSURE BUILDS INTO THE
REGION.

.LONG TERM...MODELS REMAIN RELATIVELY CONSISTENT AND SEE NO
CHANGES THAT ARE NEEDED.

&&

.AVIATION...GUSTY WINDS WILL GRADUALLY DIMINISH AS A COLD FRONT
APPROACHES...EXCEPT BJI WHICH SHOULD BE GUSTY MUCH OF THE DAY.
RAIN/ISOLD THUNDER CHANCES WILL INCREASE AS THIS FRONT APPROACHES
AS WELL. RAIN MAY BE MODERATE TO HEAVY AT TIMES. MVFR CIGS WILL
MOVE INTO THE FA FROM WEST TO EAST THIS AFTERNOON/TONIGHT.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...WIND ADVISORY FROM NOON TODAY TO 7 PM CDT THIS EVENING FOR
     MNZ024-027-028-030>032-040.

&&

TG
Hazardous weather outlook, Aug 31, 6:59 AM CDT, 21 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
659 AM CDT SUN AUG 31 2008

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-011200-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
659 AM CDT SUN AUG 31 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS IN THE DEVILS LAKE AREA
AFTER 7 PM THIS EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS ARE POSSIBLE OVER PARTS OF EASTERN NORTH DAKOTA...
NORTHWEST AND WEST CENTRAL MINNESOTA ON MONDAY INTO TUESDAY AND
AGAIN ON THURSDAY INTO SATURDAY. HEAVY RAIN COULD ACCOMPANY THE
THUNDERSTORMS ON MONDAY NIGHT AND TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ARE ENCOURAGED TO PROVIDE RAINFALL REPORTS.

NG

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 1, 5:58 PM CDTAreal Flood AdvisoryFGFBecker, Clay, Kittson, Mahnomen, Marshall, Norman and 6 more13 hr

Nearby

Wind Advisories in Minnesota, 2008Every wind advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.